Dopamine transporter in attention-deficit hyperactivity disorder normalizes after cessation of methylphenidate

F.J.M. Feron, J.G. Hendriksen, M.J.P.G. van Kroonenburg, C. Blom-Coenjaerts, A.G.H. Kessels, J. Jolles, W.E.J. Weber, J.S.H. Vles

Research output: Contribution to journalArticleAcademicpeer-review

256 Downloads (Pure)

Abstract

Attention-deficit hyperactivity disorder (ADHD) is a common neurodevelopmental disorder of childhood, which is frequently treated with methylphenidate. The short-term response to treatment with methylphenidate is a substantial decrease in dopamine transporter density, with improvement in neuropsychological tests. In this study, single-photon emission computed tomography was used to investigate possible long-term alterations in the cerebral dopamine system after cessation of treatment with methylphenidate in five children with ADHD. Three months after initiation of treatment with methylphenidate, a reduction of the dopamine transporter in the striatal system was observed. Methylphenidate was administered for a period of 9 to 20 months. Follow-up with single-photon emission computed tomography after withdrawal of methylphenidate medication disclosed an increase of dopamine transporter activity comparable with pretreatment values. The observed upregulation of dopamine transporter activity might support the assumption that methylphenidate does not lead to permanent damage of the nigrostriatal dopaminergic pathways.
Original languageEnglish
Pages (from-to)179-83
JournalPediatric Neurology
Volume33
Issue number3
DOIs
Publication statusPublished - 1 Jan 2005

Cite this